Many parents are cleaning out their medicine cabinets due to the voluntary recall of certain over the counter infant and children liquid medicines manufactured by McNeil Laboratories. Unfortunately, many of these are the ones we all use for allergies, some on a daily basis, like Benadryl and Zyrtec (Tylenol and Motrin are also in the recall). A friend of mine had to throw out ten bottles of medicine!
Here is the information from McNeil:
McNeil Consumer Healthcare is initiating this voluntary recall because some of these products may not meet required quality standards. This recall is not being undertaken on the basis of adverse medical events. However, as a precautionary measure, parents and caregivers should not administer these products to their children. Some of the products included in the recall may contain a higher concentration of active ingredient than is specified; others may contain inactive ingredients that may not meet internal testing requirements; and others may contain tiny particles. While the potential for serious medical events is remote, the company advises consumers who have purchased these recalled products to discontinue use.
Consumers can call 1-888-222-6036 for more information, and I have heard that by sending in product numbers or giving them over the phone, reimbursements will be sent. I know people often pick up these medicines in bulk when they are on sale, so may be stuck with quite a few bottles that need to be thrown out, like my friend. It may be worth it to make the call and get some money back. Be prepared to be on hold for a while, though.
While the medicine in the stores should be fine now, much of it is sold out as people are replacing what they had to throw out. If you can’t find your regular brand, give generic a try. If the medicine you need comes in tablet form, that is fine to use as well. Those also were not recalled.
Though no one has been harmed, it is a good idea to get rid of all of these that you have. Even if your child has already had some of the medicine with no ill effects, dispose of the rest of the bottle due to settling or other risks. If you still have receipts from purchase, you can take them to the store where they were purchased.
If you think your child has been given too much of this medicine and is suffering from the effects, emergency medical attention should be sought.